PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of thijCurrent IssueSee also Cardiovascular Diseases Journal in PMCSubscribeSubmissionsTHI Journal Website
 
Tex Heart Inst J. 2010; 37(4): 469–471.
PMCID: PMC2929849

Coronary Artery Spasm during Angiography in a Pediatric Heart Transplant Recipient

Subsequent Prevention by Intracoronary Nitroglycerin Administration

Abstract

Coronary artery spasm can occur during coronary angiography in pediatric heart transplant recipients. The angiographic appearance can suggest allograft vasculopathy. We report coronary artery spasm in a pediatric heart transplant recipient in whom intracoronary nitroglycerin administration prevented a repetition of spasm upon subsequent diagnostic coronary angiography. Additional studies of dose response, particularly in cardiac transplant recipients, may help determine whether lower doses of intracoronary nitrates, such as that administered to our patient, can be effective in preventing coronary artery vasospasm in pediatric heart transplant recipients.

Key words: Child, coronary angiography, coronary vasospasm/etiology/pathology/radiography, graft survival, heart transplantation, male, postoperative complications/radiography

Coronary artery spasm has been reported to occur in 4.9% of adult heart transplant recipients during subsequent coronary angiography,1 but its frequency in children during coronary angiography after heart transplantation is unreported. Because coronary artery spasm can produce generalized luminal narrowing, such spasm can be difficult to distinguish angiographically from cardiac allograft vasculopathy, although this last is morphologically different and at times distinguishable from coronary spasm.2

We describe a case wherein coronary spasm resulted from coronary angiography and produced temporary cardiac compromise, leading to a provisional diagnosis of graft vascular disease. Subsequent angiography, preceded by the intracoronary administration of nitroglycerin, showed the affected vessels to be closer to normal in appearance and had no adverse effects, which suggested that transient vasospasm had been responsible for the angiographic appearance of diffuse luminal narrowing.

Case Report

In January 2005, a 9-year-old boy who had undergone heart transplantation as an infant presented for surveillance biopsy and coronary angiography. Prior surveillance coronary angiography had shown no evidence of vasculopathy. At the time of the procedure, the patient had no cardiac symptoms, and echocardiography immediately before the procedure had shown normal graft function.

The patient weighed 39.8 kg. After sedation, right femoral arterial access was obtained and a 5F sheath placed. The left main coronary artery was cannulated with a 5F 2.5 Judkins left coronary catheter. Approximately 3 cc of undiluted contrast agent was injected by hand. Thereupon, the left main coronary artery appeared normal, but the left anterior descending and circumflex coronary arteries were diffusely narrow and the transit time was prolonged (Fig. 1). Marked ST-segment elevation occurred, and the patient became hypotensive. He developed ventricular tachycardia and further reduction in systolic pressure as measured via the arterial sheath. Cardiopulmonary resuscitation was initiated immediately, and lidocaine infusion and cardioversion enabled the resumption of sinus rhythm, accompanied by the normalization of ST segments and blood pressure. An echocardiogram obtained immediately thereafter showed normal graft systolic function. The patient recovered uneventfully and was discharged from the hospital on the following day.

figure 16FF1
Fig. 1 Left coronary injection of contrast agent (long axial view) shows coronary spasm.

Review of the angiograms led us to consider whether the patient had graft vascular disease or had experienced coronary artery vasospasm. We decided to perform another coronary angiographic procedure, preceded by the intracoronary administration of nitroglycerin.

Therefore, approximately 1 month after the original procedure, the patient underwent repeat coronary angiography. After sedation, a 5F sheath was placed in the right femoral artery. A 5F 2.5 Judkins catheter was placed in the orifice of the left coronary artery. We injected 50 μg of nitroglycerin and flushed it with 2 cc of normal saline. We injected 3 cc of contrast agent by hand. There were no changes in ST segments, cardiac rhythm, or blood pressure. The caliber of the left main coronary artery again appeared normal. The left anterior descending and circumflex coronary arteries appeared to have improved (Fig. 2). The patient recovered uneventfully and was discharged from the hospital later the same day. After 5 years and subsequent coronary angiography (preceded in each instance by intracoronary nitroglycerin administration), he remained well and free of angiographically apparent graft vasculopathy.

figure 16FF2
Fig. 2 Left coronary injection of contrast agent (lateral view) after intracoronary nitroglycerin injection shows increased vascular diameter and improved opacification of distal branches.

Discussion

Although other diagnostic methods are widely reported, coronary angiography remains an important tool in the diagnosis of graft vasculopathy.3,4 Coronary spasm can occur in patients without vasculopathy or can be superimposed on organic disease. Distinguishing this complication from organic disease is therefore vitally important,1 as is preventing its occurrence.

The angiographic appearance of coronary vasculopathy has been described. It may take the form of multiple discrete stenoses (type A lesion), distal concentric narrowing (type B1 lesion), proximal concentric narrowing with distal extension (type B2 lesion), or abrupt distal branch termination (type C lesion).2 Other reported patterns include proximal narrowing of the coronary artery just distal to the catheter and a more generalized narrowing that affects the length of the artery and its branches.1,5 This last pattern is similar to that of the type B2 lesion.

Coronary spasm has been reported to lead to the erroneous diagnosis of organic disease. In adult patients, the routine use of intracoronary nitrates during angiography is recommended by some clinicians to prevent coronary spasm. Such use can eliminate diagnostic confusion, improve angiographic visualization, and prevent the adverse effects of coronary spasm.6

The injection of intracoronary nitrates can prevent or reverse coronary spasm associated with coronary angiography. The recommended dose for adult patients is based on dose-response studies that show maximal vasodilation with a dose of 150 μg. A standard reference text lists a dose of 200 μg.7 In a study of coronary vasodilation capacity in 6 control subjects and in 19 pediatric patients after the arterial switch operation, a dose of 3 μg/kg was administered, on the basis of extrapolation from a 200-μg adult dose. This produced vasodilation in the control group and a 10% to 15% reduction in blood pressure, with less than a 10% increase in heart rate, in both groups.8 The dose used in our patient was 1.25 μg/kg, which is lower than the previously reported pediatric dose. It produced no significant hemodynamic or ST-segment changes, and coronary spasm did not recur. Additional studies of dose response, particularly in cardiac transplant recipients, may help determine whether lower doses of intracoronary nitrates, such as that administered to our patient, can be effective in preventing coronary artery vasospasm in pediatric heart transplant recipients.

Footnotes

Address for reprints: F. Bennett Pearce, MD, University of Alabama School of Medicine, NHB 320, 619 19th St. South, Birmingham, AL 35249–6852

E-mail: pearce/at/uab.edu

References

1. Boffa GM, Livi U, Grassi G, Casarotto D, Isabella G, Cardaioli P, et al. Angiographic presentation of coronary artery spasm in heart transplant recipients. Int J Cardiol 2000;73(1):67–74. [PubMed]
2. Gao SZ, Alderman EL, Schroeder JS, Silverman JF, Hunt SA. Accelerated coronary vascular disease in the heart transplant patient: coronary arteriographic findings. J Am Coll Cardiol 1988;12(2):334–40. [PubMed]
3. Schmauss D, Weis M. Cardiac allograft vasculopathy: recent developments. Circulation 2008;117(16):2131–41. [PubMed]
4. Pahl E, Naftel DC, Kuhn MA, Shaddy RE, Morrow WR, Canter CE, Kirklin J. The impact and outcome of transplant coronary artery disease in a pediatric population: a 9-year multi-institutional study. J Heart Lung Transplant 2005;24 (6):645–51. [PubMed]
5. Cattan S, Drobinski G, Artigou JY, Grogogeat Y, Cabrol C. Coronary artery spasm in a transplant patient. Eur Heart J 1988;9(5):557–60. [PubMed]
6. Benza RL, Tallaj J. Cardiac allograft vasculopathy (chronic rejection). In: Kirklin JK, Young JB, McGiffin DC, editors. Heart transplantation. Philadelphia: Churchill Livingstone; 2002. p. 615–65.
7. Baim DS. Coronary angiography. In: Baim DS, editor. Grossman's cardiac catheterization, angiography, and intervention. 7th ed. Philadelphia: Lippincott Williams & Wilkins; 2005. p. 187–221.
8. Gagliardi MG, Adorisio R, Crea F, Versacci P, Di Donato R, Sanders SP. Abnormal vasomotor function of the epicardial coronary arteries in children five to eight years after arterial switch operation: an angiographic and intracoronary Doppler flow wire study. J Am Coll Cardiol 2005;46(8):1565–72. [PubMed]

Articles from Texas Heart Institute Journal are provided here courtesy of Texas Heart Institute